Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 250, NWS Amarillo, TX

August 5, 20164 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 5, 2016, 8:04 PM CDT for 4 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 8:04 PM CDT (01:04 UTC)
Expired
Aug 5, 2016, 8:42 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carson County, TX, Gray County, TX, Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS54 KAMA 060104
SVRAMA
TXC065-179-233-393-060200-
/O.NEW.KAMA.SV.W.0250.160806T0104Z-160806T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 900 PM CDT

* AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF SKELLYTOWN...OR 8 MILES NORTHWEST OF PAMPA...MOVING NORTHEAST AT
  15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  PAMPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3553 10101 3563 10124 3590 10108 3578 10079
TIME...MOT...LOC 0104Z 207DEG 12KT 3564 10107 

HAIL...1.50IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
637 
WWUS54 KAMA 060121
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT FRI AUG 5 2016

TXC065-179-060130-
/O.CAN.KAMA.SV.W.0250.000000T0000Z-160806T0200Z/
CARSON TX-GRAY TX-
821 PM CDT FRI AUG 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARSON AND
NORTHWESTERN GRAY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3563 10092 3563 10124 3590 10108 3578 10079
TIME...MOT...LOC 0120Z 207DEG 12KT 3569 10104 

$$

TXC233-393-060200-
/O.CON.KAMA.SV.W.0250.000000T0000Z-160806T0200Z/
ROBERTS TX-HUTCHINSON TX-
821 PM CDT FRI AUG 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN ROBERTS AND SOUTHEASTERN HUTCHINSON COUNTIES...

AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF PAMPA...MOVING NORTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
         PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN ROBERTS AND SOUTHEASTERN HUTCHINSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3563 10092 3563 10124 3590 10108 3578 10079
TIME...MOT...LOC 0120Z 207DEG 12KT 3569 10104 

HAIL...1.50IN
WIND...60MPH
 
$$

LFM
007 
WWUS54 KAMA 060142
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT FRI AUG 5 2016

TXC233-393-060152-
/O.CAN.KAMA.SV.W.0250.000000T0000Z-160806T0200Z/
ROBERTS TX-HUTCHINSON TX-
842 PM CDT FRI AUG 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROBERTS AND
SOUTHEASTERN HUTCHINSON COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3563 10092 3563 10124 3590 10108 3578 10079
TIME...MOT...LOC 0141Z 207DEG 12KT 3576 10100 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:41 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 6:41 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
641 PM CDT FRI AUG 5 2016

.AVIATION...
Thunderstorms should continue to move away from the AMA TAF site, so
have not mentioned any TSRA there for tonight. DHT may have a chance
of TSRA from the activity moving in from New Mexico, so have added a
tempo group there for later this evening. Think the TSRA will stay
north and west of the GUY TAF site, so have left the mention of TSRA
out of there. Some low clouds in the MVFR range may move int the GUY
TAF site after midnight, so have a period for them. Otherwise, skies
should remain VFR and winds will remain light from the east and
southeast tonight turning more to the south during the day on
Saturday.

&&

.PREV DISCUSSION... /Issued 434 PM CDT FRI AUG 5 2016/

DISCUSSION...
A couple of boundaries will likely produce some showers and
thunderstorms tonight. An old outflow boundary is moving north across
the southern Texas Panhandle. Visible satellite shows some developing
thunderstorms along this boundary. A cold front lies generally along
or just north of the Canadian River. This front may also spark some
showers and thunderstorms. The panhandles remain under a moist
subtropical plume in the upper levels and thunderstorms over eastern
New Mexico may move across northwest sections in the southwest flow
aloft. So have put the highest pops across the northwest as this area
will be closest to the better moisture.

By Saturday at 12Z much of the area looks to be under a ridge of
high pressure that extends from eastern New Mexico through portions
of central Arkansas and Louisiana. This will likely remain the trend
through the weekend until early next week when the upper level ridge
breaks down some and H5 heights lower in the region, allowing for
continued relatively weak flow aloft. Somewhat drier air will move
into the area, especially in the western and central portions of the
Combined Panhandles on Saturday, limiting our precipitation
potential through the weekend.

Moisture in the mid levels will return on Monday and persist through
the rest of the week and aid in the formation of convection. Although
H5 flow will be weak, mid level flow will be a bit stronger with
values around 40 KTS overnight as the low level jet ramps up. This,
along with diurnal heating will allow for low end precipitation
potential to be included each day next week. The best chance for rain
and organized convection will be at the end of the forecast period
when a front is expected to move through the area. However, the
ECMWF and GFS are in disagreement on the placement and timing of the
front as the ECMWF wants to bring the feature through the Texas and
Oklahoma Panhandles during the day on Friday, and the GFS moves the
front through during the day on Saturday. For now have decided to go
with a blend of the two and included widespread rain chances on
Friday morning and increasing through the evening and overnight
hours. Overall, temperatures will stay somewhat consistent with highs
in the mid to upper 90s with some places in the far southeast getting
closer 100 degrees.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/1
Hazardous weather outlook, Aug 5, 4:41 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT FRI AUG 5 2016

OKZ001>003-TXZ001>020-060945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
441 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS EVENING AND OVERNIGHT. A FEW STORMS IN THE AREA MAY PULSE UP AND
BRIEFLY BECOME STRONG PRODUCING VERY HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE FAR NORTHERN PANHANDLES
THIS WEEKEND AND WILL RETURN TO THE REMAINDER OF THE AREA NEXT WEEK.
SOME STORMS MAY BRIEFLY BECOME STRONG PRODUCING VERY HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS...BUT ORGANIZED SEVERE STORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 6:04 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT FRI AUG 5 2016

TXZ013-018-052345-
ARMSTRONG TX-CARSON TX-
604 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND SOUTHERN
CARSON COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF CLAUDE. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM...WASHBURN AND GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3500 10158 3529 10158 3530 10109 3501 10109
TIME...MOT...LOC 2303Z 249DEG 2KT 3512 10144

LFM
Local storm report, Aug 5, 6:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 WNW CLAUDE            35.13N 101.44W
08/05/2016  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            PEA SIZE HAIL WITH A FEW THE SIZE OF QUARTERS.

&&

EVENT NUMBER AMA1600650

LG
Special weather statement, Aug 5, 6:49 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT FRI AUG 5 2016

TXZ018-060030-
ARMSTRONG TX-
649 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CLAUDE...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ARMSTRONG COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3508 10157 3510 10140 3490 10130 3487 10148
TIME...MOT...LOC 2349Z 342DEG 7KT 3498 10144

LFM
Special weather statement, Aug 5, 7:05 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CDT FRI AUG 5 2016

TXZ014-060045-
GRAY TX-
705 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY COUNTY UNTIL 745 PM
CDT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEFORS...OR 13 MILES SOUTHEAST OF PAMPA...MOVING NORTHWEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA AND LEFORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3534 10074 3546 10107 3562 10096 3562 10080
      3549 10062
TIME...MOT...LOC 0005Z 121DEG 9KT 3546 10076

LFM
Special weather statement, Aug 5, 7:21 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT FRI AUG 5 2016

TXZ008-013-060100-
CARSON TX-HUTCHINSON TX-
721 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND
SOUTHEASTERN HUTCHINSON COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF SKELLYTOWN...OR 8 MILES SOUTHEAST OF BORGER...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BORGER AND SKELLYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3548 10146 3585 10141 3581 10109 3579 10109
      3543 10118
TIME...MOT...LOC 0021Z 188DEG 16KT 3556 10130

LFM
Special weather statement, Aug 5, 7:45 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT FRI AUG 5 2016

TXZ008-009-013-014-060130-
ROBERTS TX-GRAY TX-CARSON TX-HUTCHINSON TX-
745 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHWESTERN ROBERTS...NORTHWESTERN GRAY AND SOUTHEASTERN HUTCHINSON
COUNTIES UNTIL 830 PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSMILL...OR 4 MILES WEST OF PAMPA...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA...CODMAN AND KINGSMILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3541 10095 3547 10120 3573 10111 3564 10075
TIME...MOT...LOC 0044Z 207DEG 5KT 3553 10104

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:05 PM CDTSpecial Weather StatementAMAGray40 min
Aug 5, 7:21 PM CDTSpecial Weather StatementAMAHutchinson39 min
Aug 5, 7:45 PM CDTSpecial Weather StatementAMAGray45 min
Aug 5, 9:13 PM CDTSpecial Weather StatementAMADallam62 min
Aug 5, 10:14 PM CDTSpecial Weather StatementAMADallam61 min
Aug 5, 11:15 PM CDTSpecial Weather StatementAMASherman30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.